Alert archive / North Dakota / Tornado Warnings in 2005
Tornado Warning 55, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 23, 2005, 3:46 AM CDT for McIntosh County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2005, 3:46 AM CDT (08:46 UTC)
- Expired
- Jul 23, 2005, 4:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County McIntosh County, ND
The radar
The Bismarck radar (KBIS), 114 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 230846 TORBIS NDC051-230930- /O.NEW.KBIS.TO.W.0055.050723T0846Z-050723T0930Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 346 AM CDT SAT JUL 23 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTHERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 430 AM CDT * AT 337 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES WEST OF WISHEK...OR ABOUT 60 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WISHEK AROUND 400 AM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4625 9985 4607 9986 4607 9908 4626 9910 $$ RSL
2 follow-up statements
000 WWUS53 KBIS 230857 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 357 AM CDT SAT JUL 23 2005 NDC051-230930- /O.CON.KBIS.TO.W.0055.000000T0000Z-050723T0930Z/ MCINTOSH ND- 357 AM CDT SAT JUL 23 2005 ...A TORNADO WARNING CONTINUES UNTIL 430 AM CDT FOR NORTHERN MCINTOSH COUNTY... AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE TORNADO 11 MILES SOUTHWEST OF WISHEK...OR ABOUT 65 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 35 MPH. THE TORNADO WILL BE NEAR... WISHEK AROUND 405 AM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4625 9985 4607 9986 4607 9908 4626 9910 $$ RSL
000 WWUS53 KBIS 230929 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 430 AM CDT SAT JUL 23 2005 NDC051-230940- /O.EXP.KBIS.TO.W.0055.000000T0000Z-050723T0930Z/ MCINTOSH ND- 430 AM CDT SAT JUL 23 2005 ...THE TORNADO WARNING FOR NORTHERN MCINTOSH COUNTY EXPIRES AT 430 AM CDT... THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT. LAT...LON 4625 9985 4607 9986 4607 9908 4626 9910 $$ RSL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 23, 3:00 AM CDT, 46 minutes earlier.
Area forecast discussion, Jul 23, 3:00 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT SAT JUL 23 2005 .SHORT TERM...TODAY THROUGH MONDAY NIGHT MAIN FORECAST HIGHLIGHT IN THE SHORT TERM IS ONGOING CONVECTION LATER THIS MORNING INTO THE AFTERNOON...THEN ANOTHER CHANCE ON SUNDAY NIGHT/MONDAY. ALSO...WILL SEE A MODERATE COOLING TREND GOING INTO THE WORK WEEK. CURRENTLY...THUNDERSTORM ACTIVITY IN WESTERN AND CENTRAL NORTH DAKOTA. CURRENTLY ALL STORMS ARE FALLING BELOW SEVERE CRITERIA...BUT WILL CONTINUE TO MONITOR IN CASE ANY STORMS DECIDE TO STRENGTHEN. MAIN THREAT FROM THESE STORMS AS OF RIGHT NOW SEEMS TO BE FREQUENT LIGHTNING...BRIEF HEAVY RAINS...AND SMALL HAIL. STORMS WILL CONTINUE MOVING IN AN EASTERLY DIRECTION AS THE MORNING GOES ON. TODAY AND TONIGHT...ANOTHER VORT MAX IS EXPECTED TO MOVE THROUGH SOUTHERN ND LATER THIS MORNING...SO MODIFIED POP/WX GRIDS ACCORDINGLY FOR THIS FEATURE. SOME STORMS MAY REACH SEVERE CRITERIA DURING THE AFTERNOON...SO WILL MENTION IN HWO. EXPECT MOST THUNDERSTORM ACTIVITY TO MOVE OUT OF THE FORECAST AREA BY LATE AFTERNOON/EARLY EVENING AS THE LOW PRESSURE TROUGH MOVES OVER THE EASTERN DAKOTAS BY 00Z. NEXT PRECIP CHANCE WILL BE SUNDAY EVENING/NIGHT. MODELS HAVE LOW PRESSURE DEVELOPING OVER WESTERN WY/CO. RIGHT NOW LOOKS LIKE THE BEST PRECIP CHANCES WILL BE IN THE SOUTHERN ZONES AS MOST FAVORABLE DYNAMICS ARE TO THE SOUTH. MADE CHANGE TO GRIDS FOR THIS TREND. WILL SEE A PRETTY GOOD COOLING TREND AS MAX TEMPS DECREASE 10 DEGREES OR SO FROM SUNDAY INTO MONDAY. .LONG TERM...TUESDAY THROUGH FRIDAY RIDGING IN THE MID LEVELS AND LOW LEVEL DEWPOINTS IN THE 45 TO 55 RANGE POINT TOWARD A SUNNY....CONVECTIVELY QUIET AND SEASONABLE PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/RSL
Hazardous weather outlook, Jul 22, 5:07 AM CDT, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 507 AM CDT FRI JUL 22 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231006- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 507 AM CDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF EVENING AND OVERNIGHT THUNDERSTORMS...SOME SEVERE WITH DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:42 AM CDT | Severe Thunderstorm Warning | BIS | Bowman | 38 min |
| Jul 23, 2:49 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 41 min |
| Jul 23, 3:18 AM CDT | Tornado Warning | BIS | Emmons | 27 min |
| Jul 23, 3:51 AM CDT | Flash Flood Warning | BIS | Emmons | 3 hr |
| Jul 23, 4:15 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 31 min |
| Jul 23, 4:51 AM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 44 min |
| Jul 23, 5:42 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 48 min |
Nearby
Tornado Warnings in North Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.